School of Mathematics

Search site

Prof Frank W Nijhoff

Professor of Mathematical Physics
Applied Mathematics

Contact details

Room: 9.08
Tel: +44 (0)113 3435120
Email: F.W.Nijhoff @ leeds.ac.uk

Keywords

Mathematical Physics
Discrete and Continuous Integrable Systems
Quantum Integrability
Painleve Equations
Lagrangian Multiform Theory
Integrable Lattice Equations

Research interests

My main research interests are directed towards the theory of continuous and discrete integrable systems and their connections with wider areas of pure and applied mathematics and with physics. A starting point for many of my contributions has been the study of integrable lattice equations, i.e., partial difference equations on the space-time lattice which share many of the beautiful features and properties with the more well-known integrable PDEs like the famous Korteweg-de Vries (KdV) equation. The study of solutions of such parial difference equations lead to conections with many areas of mathematics: soliton theory, algebraic geometry, Hamiltonian mechanics and the theory of symmetries and conservation laws. In fact, special solutions (i.e. reductions) lead to integrable dynamical mappings, discrete Painleve equations, and discrete systems of Calogero-Moser type. Fundamentally, these systems can also be quantized, and lead to corresponding systems in a discrete version of quantum mechanics. Furthermore, the study of the Lagrangian formalism of such systems has recently led to new paradigms in the theory of variational calculus.

Useful links

Personal webpage
Full publication list
Teaching activities

Current postgraduate students

Shami Alsallami (2014)
Alexander Bullivant (2013)
Wei Fu (2014)
Steven Haworth (2012)
Steven King (2013)

Publications

Hietarinta J; Joshi N; Nijhoff FW Discrete Systems and Integrability. Cambridge University Press 2016
View abstract

Delice N, Nijhoff FW, Yoo-Kong S On elliptic Lax systems on the lattice and a compound theorem for hyperdeterminants Journal of Physics A: Mathematical and Theoretical, 48, 2015
DOI:10.1088/1751-8113/48/3/035206
View abstract

Nijhoff FW, Jennings P On an elliptic extension of the Kadomtsev–Petviashvili equation Journal of Physics A: Mathematical and Theoretical, 47, 2014
DOI:10.1088/1751-8113/47/5/055205
View abstract

Atkinson J, Lobb SB, Nijhoff FW An integrable multicomponent quad-equation and its Lagrangian formulation Theoretical and Mathematical Physics, 173, 1644-1653, 2012
DOI:10.1007/s11232-012-0138-y
View abstract

Zhang DJ, Zhao SL, Nijhoff FW Direct Linearization of Extended Lattice BSQ Systems Studies in Applied Mathematics, 129, 220-248, 2012
DOI:10.1111/j.1467-9590.2012.00552.x
View abstract

Xenitidis P, Nijhoff F Symmetries and conservation laws of lattice Boussinesq equations Physics Letters, Section A: General, Atomic and Solid State Physics, 376, 2394-2401, 2012
DOI:10.1016/j.physleta.2012.06.004
View abstract

Zhang BD-J, Zhao S-L, Nijhoff FW Direct Linearization of Extended Lattice BSQ Systems Studies in Applied Mathematics, 2012
DOI:10.1111/j.1467-9590.2012.00552.x
View abstract

Xenitidis P, Nijhoff FW, Lobb S On the Lagrangian formulation of multidimensionally consistent systems Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, 467, 3295-3317, 2011
DOI:10.1098/rspa.2011.0124
View abstract

Yoo-Kong S, Nijhoff FW, Lobb S Discrete-time Calogero-Moser system and Lagrangian 1-form structure Journal of Physics A:Math. Theor., 44, 2011
DOI:10.1088/1751-8113/44/36/365203
View abstract

Spicer PE, Nijhoff FW, van der Kamp PH Higher analogues of the discrete-time Toda equation and the quotient-difference algorithm NONLINEARITY, 24, 2229-2263, 2011
DOI:10.1088/0951-7715/24/8/006

Atkinson J, Nijhoff FW A constructive approach to the soliton solutions of integrable lattice equations Communications in Mathematical Physics, 299, 283-304, 2010
DOI:10.1007/s00220-010-1076-x
View abstract

Nijhoff FW, Atkinson J Elliptic N-soliton solutions of ABS lattice equations International Mathematics Research Notices, 2010, 3837-3895
DOI:10.1093/imrn/rnq010
View abstract

Lobb SB, Nijhoff FW Lagrangian multiform structure for the lattice Gel'fand-Dikii hierarchy J PHYS A-MATH THEOR, 43, 2010
DOI:10.1088/1751-8113/43/7/072003

Lobb SB, Nijhoff FW, Quispel GRW Lagrangian multiform structure for the lattice KP system J PHYS A-MATH THEOR, 42, 2009
DOI:10.1088/1751-8113/42/47/472002

Spicer PE, Nijhoff FW Semi-classical Laguerre polynomials and a third-order discrete integrable equation J PHYS A-MATH THEOR, 42, 2009
DOI:10.1088/1751-8113/42/45/454019

Nijhoff FW, Atkinson J, Hietarinta J Soliton Solutions for ABS Lattice Equations: I Cauchy Matrix Approach Journal of Physics A:Math. Theor., 42, 2009
DOI:10.1088/1751-8113/42/40/404005
View abstract

Lobb S, Nijhoff FW Lagrangian multiforms and multidimensional consistency Journal of Physics A:Math. Theor., 42, 2009
DOI:10.1088/1751-8113/42/45/454013
View abstract

Field CM, Joshi N, Nijhoff FW q-difference equations of KdV type and Chazy-type second-degree difference equations J PHYS A-MATH THEOR, 41, 2008
DOI:10.1088/1751-8113/41/33/332005

Atkinson J, Nijhoff FW Solutions of Adler's lattice equation associated with 2-cycles of the Bäcklund transformation Journal of Nonlinear Mathematical Physics, 15, 34-42, 2008
View abstract

Atkinson J, Hietarinta J, Nijhoff FW Seed and soliton solutions for Adler's lattice equation Journal of Physics A: Mathematical and General, 40, 2007
DOI:10.1088/1751-8113/40/1/F01

Atkinson J, Hietarinta J, Nijhoff FW Seed and soliton solutions for Adler's lattice equation Journal of Physics A : Mathematical and Theoretical, 40, F1-F8, 2007
DOI:10.1088/1751-8113/40/1/F01
View abstract

Clarkson PA, Joshi N, Mazzocco M, Nijhoff FW, Noumi M One hundred years of PVI, the Fuchs-Painleve equation - Preface J PHYS A-MATH GEN, 39, 2006

Tongas A, Nijhoff FW A discrete Garnier type system from symmetry reduction on the lattice Journal of Physics A: Mathematical and General, 39, 12191-12202, 2006
DOI:10.1088/0305-4470/39/39/S12

Clarkson PA; Joshi N; Mazzocco M; Nijhoff FW; Noumi M Special Issue celebrating one hundred years of PVI, the Fuchs-Painleve equation. IOPP 2006

Field CM, Nijhoff FW Time-sliced path integrals with stationary states J PHYS A-MATH GEN, 39, L309-L314, 2006
DOI:10.1088/0305-4470/39/20/L03

Puttock SE; Nijhoff FW A two-parameter elliptic extension of the lattice KdV systemBilinear Integrable Systems: From Classical to Quatum, Continuous to Discrete, 245-251 2006

Field CM, Nijhoff FW, Capel HW Exact solutions of quantum mappings from the lattice KdV as multi-dimensional operator difference equations J PHYS A-MATH GEN, 38, 9503-9527, 2005
DOI:10.1088/0305-4470/38/43/007

Clarkson PA, Joshi N, Mazzocco M, Nijhoff FW, Noumi M Special issue: One hundred years of PVI, the Fuchs-Painleve equation J PHYS A-MATH GEN, 38, 2005

Tongas AS, Nijhoff FW The Boussinesq integrable system. Compatible lattice and continuum structures Glasgow Mathematical Journal, 47A, 205-219, 2005
DOI:10.1017/S0017089505002417

Tongas AS, Nijhoff FW Generalised hyperbolic Ernst equations for an Einstein-Maxwell-Weyl Field Journal of Physics A: Mathematical and General, 38, 895-906, 2005
DOI:10.1088/0305-4470/38/4/009

Field CM, Nijhoff FW Quantum discrete Dubrovin equations Journal of Physics A: Mathematical and General, 37, 8065-8087, 2004
DOI:10.1088/0305-4470/37/33/007

Joshi N, Nijhoff FW, Ormerod C Lax pairs for ultra-discrete Painlev\'e cellular automata Journal of Physics A: Mathematical and General, 37, L559-L565, 2004
DOI:10.1088/0305-4470/37/44/L03

Field CM, Nijhoff FW A note on modified Hamiltonians for numerical integrations admitting an exact invariant Nonlinearity, 16, 1673-1683, 2003
DOI:10.1088/0951-7715/16/5/308

Nijhoff FW, Puttock SE On a Two-Parameter Extension of the Lattice KdV System Associated with an Elliptic Curve Journal of Nonlinear Mathematical Physics, 10, 107-123, 2003

Nijhoff FW Lax pair for the Adler (lattice Krichever-Novikov) system PHYS LETT A, 297, 49-58, 2002

Hietarinta J, Nijhoff FW, Satsuma J Symmetries and integrability of difference equations - Special issue dedicated to the subject of the SIDE IV meeting, held in Tokyo, 27 November 1 December 2000 - Preface J PHYS A-MATH GEN, 34, 10337-10340, 2001

Nijhoff FW, Walker AJ The discrete and continuous Painleve VI hierarchy and the Garnier systems Glasgow Mathematical Journal, 43A, 109-123, 2001
DOI:10.1017/S0017089501000106

Nijhoff FW, Ramani A, Grammaticos B, Ohta Y On discrete Painleve equations associated with the lattice KdV systems and the Painleve VI equation STUD APPL MATH, 106, 261-314, 2001

Kuznetsov VB; Nijhoff FW Kowalevski Workshop on Mathematical Methods of Regular Dynamics34 2001

Nijhoff FW, Hietarinta J, Satsuma J Special issue: Symmetries and Integrability of Difference Equations (SIDE IV) Journal of Physics A: Mathematical and General, 34, 10337-10744, 2001
DOI:10.1088/0305-4470/34/48/001

Nijhoff FW, Kuznetsov VB Special Issue: Papers based on the Kowalevski Workshop on Mathematical Methods of Regular Dynamics Journal of Physics A: Mathematical and General, 34, 2071-2073, 2001
DOI:10.1088/0305-4470/34/11/001

Nijhoff FW, Hone A, Joshi N On a Schwarzian PDE Associated with the KdV Hierarchy Physics Letters. Section A: General, Atomic and Solid State Physics, A267, 147-156, 2000
View abstract

Nijhoff FW, Joshi N, Hone A On the Discrete and Continuous Miura Chain Associated with the Sixth Painleve Equation Physics Letters. Section A: General, Atomic and Solid State Physics, A264, 396-406, 2000
View abstract

Clarkson PA; Nijhoff FW Symmetries and Integrability of Difference Equations. Cambridge University Press 1999
View abstract

Nijhoff FW, Chalykh OA Bispectral Rings of Difference Operators Russian Mathematical Surveys, 54, 644-645, 1999
View abstract

Kuznetsov VB, Nijhoff FW, Sklyanin EK Separation of Variables for the Ruijsenaars System Communications in Mathematical Physics, 189, 855-877, 1997
View abstract

Hietarinta J, Nijhoff FW The Eight Tetrahedron Equations Journal of Mathematical Physics, 37, 3603-3615, 1997
View abstract

Nijhoff FW, Ragnisco D, Kuznetsov VB Integrable Time-Discretization of the Ruijsenaars-Schneider Model Communications in Mathematical Physics, 176, 681-700, 1996
View abstract

Nijhoff FW, Delice N On elliptic Lax pairs and isomonodromic deformation systems for elliptic lattice equations Advanced Studies in Pure Mathematics
View abstract